Lipitor side effects mimic lupus?

Hello, Everyone. Hope all are well, or headed that way. Praying for each one of you. I have a question and would love your thoughts. Does Lipitor (and other cholesterol lowering meds) give you symptoms that mimic lupus? If so, can it also make your blood work results have the lupus markers (ANA, Titers, Speckled, SSB, etc)....AND can you have lupus without the malar rash? THANKS FOR YOUR TIME....HANG IN THERE AND STAY POSITIVE....don't forget to get dressed, each day, with a SMILE! ;)

Only about 30% or so of lupus sufferers have the typical butterfly rash so yes you can have lupus without the rash Conversely the butterfly rash by itself is not necessarily diagnostic of lupus since other conditions such as rosacea can also have this or similar rash Lipitor I believe can have side effects that make you fell like you have the flu, and aches and pains- don't know if it has any effects on bloodwork though.

Well I have severe SLE with organ involvement, severe joint degeneration and a slew of other conditions and blood work to boot but have never had a rash on my face or other part of my body. I did have eczema and plaque phriosi from about 6 to 11 year old, I was not sick with lupus back then though... All the other questions I have no idea but I highly doubt a drug like lipitor or any drug could change any pattern in your DNA...I guess stranger things have happened:)

Drug Insight: Autoimmune Effects of Medications: What's New?: Statins

Faculty and Disclosures
CME Information
  1. Summary and Introduction
  2. Minocycline
  3. Sulfasalazine
  4. Statins
  5. Aromatase Inhibitors
  6. Tumor Necrosis Factor Inhibitors
  7. Other Biologic Agents
  8. Conclusion

Statins

Lupus-like syndromes have also been reported in association with the 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins). There have been 12 reported cases of the development of lupus-like syndromes related to statin therapy, which have included lovastatin, simvastatin, pravastatin and fluvastatin.[1–6] All patients had a high titer of ANAs, varying from 1:160 to 1:1280 with both homogeneous and speckled patterns reported. Patients remained ANA-positive for many months after discontinuation of statin treatment, despite improvement in clinical symptoms. Antihistone antibodies were positive in six patients and negative in four patients; antibodies to dsDNA occurred in three patients. Clinical features included myalgias, polyarthralgias, polyarthritis, leukopenia, photosensitivity, serositis, and focal segmental glomerulosclerosis, and fibrotic lung disease in one patient. Most patients were treated with prednisone, resulting in slow resolution of their symptoms. One patient developed severe autoimmune hepatitis, rash, polyarthralgias, ANAs, antihistone antibodies, and was strongly positive for anti-dsDNA antibodies while receiving atorvastatin.[4] Biopsy of the rash in this patient confirmed the diagnosis of lupus, and a liver biopsy revealed highly active chronic hepatitis that did not respond initially to highdose steroid therapy, but improved when treated with mycophenolate mofetil and tacrolimus.

There have been three cases of subacute cutaneous lupus erythematosus related to the use of pravastatin and simvastatin:[4] all three patients were positive for ANAs, had interface dermatitis with perivascular and periadnexal lymphocytic infiltrates, and responded to topical steroids. The lupus band test, which is an immunofluoresence test that aids in the diagnosis of cutaneous lupus, was positive for two patients and negative for the third patient. There are also reports of 14 patients with statin-related polymyositis and dermatomyositis, of whom 11 had muscle biopsies that revealed perivascular and perifascicular T-cell inflammation. Anti-Jo-1 antibodies were present in three of these patients. Most patients required treatment with immunosuppressive agents; five patients remained positive for ANAs, despite improvement in clinical features. Statins have been demonstrated to have a number of immunomodulatory activities that might have a role in the pathogenesis of statin-induced lupus.[4]

  1. Noël B (2007) Lupus erythematosus and other autoimmune diseases related to statin therapy: a systematic review. J Eur Acad Dermatol Venereol 21: 17–24
  2. Kaur H et al. (2001) Simvastatin-induced lupus erythematosus. Presented at the ACP-ASIM Ohio Chapter Scientific Meeting: 2001 October 12–13, Cleveland, OH
  3. Obermoser GE et al. (2001) Lupus-like syndrome associated with Atorvastatin. Lupus 10: S121
  4. Raggatt LJ and Partridge NC (2002) HMG-CoA reductase inhibitors as immunomodulators: potential use in transplant rejection. Drugs 62: 2185–2191
  5. Baum M et al. (2002) Anastrozole alone or in combination with tamoxifen versus tamoxifen alone for adjuvant treatment of postmenopausal women with early breast cancer: first results of the ATAC randomized trial. Lancet 359: 2131–2139
  6. Goss PE et al. (2003) A randomized trial of letrozole in postmenopausal women after five years of tamoxifen therapy for early-stage breast cancer. N Engl J Med 349: 1793–1802

I don’t know about the Lipid or but I never got the butterfly rash and was still diagnosed with Lupus. I hope this helps.

I’m on simvastatin for years. I have sle lupus diagnosed last year and have never had the butterfly rash. Hope this helps x

I was diagnosed with lupus in 2010 after 12 years of treatment for high cholesterol. I had the flares, fevers, butterfly rash and terrible pains in my legs and hands. In 2012, I lost most of my crowns as the calcium from my teeth dissolved. My muscles deteriorated to the point I am bed ridden 12 to 15 hours per day.

When I thought I was going to die in 2010 with a weight loss of 50 lbs in 2 months, I stopped taking all medications including vitamins. I reasoned they were not doing any good so why take them. Finally in the spring of 2013, the lupus symptoms disappeared totally. I have not had a flare since. The arthritis and physical deterioration have continued to worsen to the point I can't walk. I have now been confined to my house since last Oct and have to have everything delivered to the house.

I do believe my lupus was brought on by the medications and without the medications it has slowly disappeared, thank god.

Statins can also lower vitamin D and testosterone. Because your body needs cholesterol to form those. (Reading Grain Brain currently and there is a section on statins. )

I wish my doctor had read that. He kept me on the statins but had me taking 50,000 units of Vit D and Androgel. I think it made things worse by treating the side effects instead of the cause. It nearly killed me and has ruined my body. Finally after being off statins for 4 years, the lupus side effects of instant sunburn/sun stroke have ceased and I can sit in the sun for a short time with no ill effects.